Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 85, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 28, 2024, 8:43 PM CDT for Jasper County, Polk County, Iowa. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2024, 8:43 PM CDT (01:43 UTC)
- Expired
- Jul 28, 2024, 9:02 PM CDT
- In force
- 19 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:43 PM CDT | HAIL 1.5 | Colfax, IA | Hail as large as ping pong balls. Wind gusts to 40 mph as well. |
| Jul 28, 8:50 PM CDT | HAIL 1.75 | Colfax, IA | From KCCI TV viewer. Size estimated from hail stone in photo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WFUS53 KDMX 290143
TORDMX
IAC099-153-290215-
/O.NEW.KDMX.TO.W.0085.240729T0143Z-240729T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
843 PM CDT Sun Jul 28 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
East central Polk County in central Iowa...
Southwestern Jasper County in central Iowa...
* Until 915 PM CDT.
* At 843 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mitchellville, or 8 miles east of Altoona, moving
east at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Colfax, Prairie City, and Prairie City Krohn Airport around 850 PM
CDT.
Other locations impacted by this tornadic thunderstorm include
Prairie City Krohn Airport.
This includes Interstate 80 between mile markers 151 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4157 9334 4167 9335 4175 9313 4161 9304
TIME...MOT...LOC 0143Z 254DEG 11KT 4163 9332
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Donavon2 follow-up statements
547
WWUS53 KDMX 290149
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
849 PM CDT Sun Jul 28 2024
IAC153-290159-
/O.CAN.KDMX.TO.W.0085.000000T0000Z-240729T0215Z/
Polk IA-
849 PM CDT Sun Jul 28 2024
...THE TORNADO WARNING FOR EAST CENTRAL POLK COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4160 9332 4167 9334 4175 9313 4163 9305
TIME...MOT...LOC 0149Z 248DEG 12KT 4164 9329
$$
IAC099-290215-
/O.CON.KDMX.TO.W.0085.000000T0000Z-240729T0215Z/
Jasper IA-
849 PM CDT Sun Jul 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WEST
CENTRAL JASPER COUNTY...
At 849 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Colfax, or 9 miles east of Altoona, moving east at
15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Colfax and Prairie City Krohn Airport around 855 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Prairie City Krohn Airport.
This includes Interstate 80 between mile markers 152 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4160 9332 4167 9334 4175 9313 4163 9305
TIME...MOT...LOC 0149Z 248DEG 12KT 4164 9329
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Donavon225 WWUS53 KDMX 290202 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 902 PM CDT Sun Jul 28 2024 IAC099-290211- /O.CAN.KDMX.TO.W.0085.000000T0000Z-240729T0215Z/ Jasper IA- 902 PM CDT Sun Jul 28 2024 ...THE TORNADO WARNING FOR WEST CENTRAL JASPER COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain possible and a Severe Thunderstorm Warning remains in effect for the area. LAT...LON 4160 9332 4167 9334 4175 9313 4163 9305 TIME...MOT...LOC 0200Z 254DEG 11KT 4165 9324 $$ Donavon
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 28, 2:06 PM CDT, 6 hours 37 minutes earlier. Its key messages:
- Strong to severe storm possible this afternoon into tonight - main hazard is damaging wind gusts, but hail, a tornado or two, and locally heavy rainfall are secondary hazards.
- Heat Advisory for southwest into part of south central Iowa Monday afternoon/early evening as heat and humidity push heat index values near/above 105 degrees. More widespread heat headlines probable Tuesday and Wednesday.
- Occasional storm chances with low predictability of timing, location, and severity generally between Tuesday and late week.
Area forecast discussion, Jul 28, 2:06 PM CDT, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 206 PM CDT Sun Jul 28 2024 .KEY MESSAGES... - Strong to severe storm possible this afternoon into tonight - main hazard is damaging wind gusts, but hail, a tornado or two, and locally heavy rainfall are secondary hazards. - Heat Advisory for southwest into part of south central Iowa Monday afternoon/early evening as heat and humidity push heat index values near/above 105 degrees. More widespread heat headlines probable Tuesday and Wednesday. - Occasional storm chances with low predictability of timing, location, and severity generally between Tuesday and late week. && .DISCUSSION... Issued at 207 PM CDT Sun Jul 28 2024 Midday GOES-East upper level water vapor imagery shows the mid-level shortwave trough that is departing the state with a plume of Gulf moisture preceding it. Back to the west and entering Iowa is the leftovers of an MCV that tracked across Nebraska and this feature results in the biggest change to the forecast in the near term. New TCU development has recently occurred near and west of Sioux City with storms slowly blossoming in this area. Latest convective allowing models (CAMs) are not handling the current picture well and lends itself to lowered confidence. Many CAMs with the exception of recent HRRR runs show storms maintaining or developing as they move into western Iowa. How much they intensify into western and our central Iowa forecast area remains uncertain as warmer air moves in aloft that may set up a cap, though this may be just behind the MCV and storms. 1 minute GOES-East Day Cloud Phase RGB is showing perhaps what may be a north-south line of more agitated and clumping cumulus nearing the Missouri River and perhaps what the CAMs are depicting. Ahead of the MCV, latest SPC mesoanalysis shows 2000-2500 J/kg uncapped of surface based CAPE (SBCAPE). HRRR soundings at CRL and CSQ show entrainment CAPE +/-200 J/kg either side of 1000 J/kg so quite a bit less than the RAP SBCAPE. These HRRR soundings do depict strong low and moderate mid-level lapse rates along with quite a bit of dry sub-cloud air that yield downdraft CAPE values between 750-1000 J/kg. Effective shear, particularly higher values of it, will be arriving with or behind the MCV/storms. So, damaging wind gusts appear to be the main hazard. Hail cannot be ruled out given lapse rates, but the freezing level is around 14-15kft with 1" hail heights around 35kft+ that may limit the hail hazard. A tornado or two is possible, but will need to locally back winds and/or increase flow above the surface to elongate the hodographs and provide better ingest of streamwise vorticity. This round of storms will track across a portion of central Iowa through the evening. Their intensity with eastern extent into central Iowa will likely weaken, but until then some severe risk may exist over western into perhaps central Iowa. Right on the heels of the MCV will be the shortwave trough that can be seen in the GOES imagery over the Dakotas. As this forcing approaches the state, low level warm air advection will be another forcing mechanism. This should result in storms dropping into the state from the northwest around or after midnight, though CAMs are split in this evolution. The other forcing will be a strengthening low level jet, though compared to yesterday it is not as far north and angled less into the state. However, this should kick off storms in advance of the southeastward dropping storms toward midnight. While surface based storms are unlikely given the warm wedge aloft, MUCAPE values around 750J/kg are likely with better deep layer shear. If storms do exists, particularly with the southeastward moving storms, then borderline severe hail and gusty winds may be possible. On the heavy rainfall side, the parameter space is favorable for efficient rainfall both tonight as well as this afternoon. Flash flood guidance shows 6 hour values of at least 2.5 if not 3 inches while 3 hour values are at 2 inches. Forecast QPF totals from a variety of deterministic models show isolated pockets of 3 inches with a few showing storm tracks of 1.5 to 3". 00z HREF localized probability matched mean (LPMM) shows similar with areas of 2" with isolated, sub county sized 3" embedded bullseye while the 12z HREF LPMM is slightly more concerning with a 5"+ bullseye south of the Des Moines metro, but overall less coverage of heavy rainfall. WPC initially had a slight risk of excessive rainfall over much of our area. This seemed a bit aggressive at the time given that our antecedent conditions have improved with soil moisture capacity ranging from 50-60% saturated over northern Iowa to 25-50% over central and southern Iowa and USGS streamflows are at normal or above normal percentiles on area waterways (versus much above or high as was the case earlier in July). Thus, was able to coordinate with WPC on removing slight and maintaining the marginal, which seems reasonable given that if the rain fell fast enough over an urbanized area, a flash flood could occur. All of the storm activity will depart the area by around or shortly after sunrise across our forecast area. Then, the mid-level ridge will build back over the region through at least Wednesday, but not too far poleward with Iowa residing on the northern periphery. Thus, it will certainly be a hot and humid period, particularly over southern Iowa. Monday will see heat index values near or top 105 degrees over southwest Iowa. Tuesday and Wednesday look to have more widespread heat index values over 105 degrees to around 110 degrees over southern to around Highway 30 or at least I-80. Examining the experimental HeatRisk, it does bring level 2/orange/moderate into southern and parts of central Iowa on Monday and then level 3/red/major into southern Iowa Tuesday and more of southern into parts of central Iowa on Wednesday. So, this brings us to a headline decision. We debated doing a prolonged advisory through Wednesday given the heat index values across the south. However, there is a small reprieve Monday night with lows to around 70 degrees and heat index values below 75. Then, Tuesday and Wednesday heat index values in the south are 105+ to around 110 degrees with no overnight reprieve. Thus, we may need a two day warning there with an advisory somewhere north of that into central Iowa. Avoiding the confusion of a double headline (advisory Monday, watch Tuesday/Wednesday), attempting to keep headlines as simple as possible, and trying to coordinate as best as possible with neighboring offices, we will be issuing a heat advisory over a part of our southwestern forecast area Iowa for Monday afternoon/early evening. Now, there are two failure modes for the upcoming heat headlines. One is the high level western US wildfire smoke that will be moving overhead. This may lower temperatures a few degrees at most and thus result in heat index values below criteria. The second is with our proximity to the top of the ridge as there will be multiple low amplitude shortwaves riding overtop of it. This will bring occasional storm chances Monday night through at least Wednesday. Much of the guidance does not show anything Monday night and our forecast is currently showing less than 15% PoPs, but the 12z NAM has an MCS barreling southeast through Iowa from South Dakota while the 0z ECMWF has one dropping through eastern Iowa out of eastern Minnesota/Wisconsin. There is a more amplified shortwave trough approaching the area later Wednesday or Thursday. The GFS continues to advertise a much faster speed versus the slower CMC and ECMWF. 0z cluster analysis does not provide much in the way of weighting towards one solution or another so will stay the course with initial National Blend of Models. Thus, the higher chances for storms will probably be Tuesday night through Wednesday night or Thursday depending on timing. Colorado State University's machine learning random forest outlook highlights this period (their day 3 and 4) with 15% severe probabilities. SPC highlights Tuesday night in their day 3 outlook as well, but stresses the uncertainty and that this is more of a pattern recognition assigned risk. With mesoscale details lacking at this point, will need to monitor severe potential in the upcoming days. Whenever the more amplified shortwave does pass, it will push down the ridge and bring an end of the high heat with highs back into mainly the 80s. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1247 PM CDT Sun Jul 28 2024 VFR conditions prevail with cumulus popping around FL015 to FL020 early this afternoon. Biggest change in this cycle is that storms are now expected to move into the central part of the state later this afternoon into early this evening over southern and some portion of central Iowa. As these move out, another round may arrive from the northwest, but there is quite a bit of uncertainty in how storm potential may play out. So have removed TS mention over northern sites later tonight and have left prolonged SHRA trying to maintain some continuity given the uncertainty. Lowered ceilings are possible over northern Iowa Monday morning that may bring ceiling restrictions for a part of the morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Jul 28, 2:13 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 213 PM CDT Sun Jul 28 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 083>086-095>097-291200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas- Monroe-Wapello-Wayne-Appanoose-Davis- 213 PM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances are forecast through tonight. A few storms may be strong to severe, mainly over the western half of Iowa through this evening. Strong wind gusts will be the primary threat, but large hail and a couple of tornadoes remain possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat and humidity will build through the middle of the week, leading to peak heat index values near or in excess of 100 degrees at times. The heat wave peaks Wednesday. Periodic chances for storms continue through the week, although the threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today or tonight, mainly in western Iowa. IAZ081-082-092>094-291200- Adams-Union-Taylor-Ringgold-Decatur- 213 PM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances are forecast through tonight. A few storms may be strong to severe, with strong wind gusts being the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Heat Advisory is in effect for the area Monday afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Heat and humidity will build further on Tuesday and Wednesday, leading to peak heat index values in excess of 100 degrees each day. Periodic chances for storms continue through the week, although the threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today or tonight.
In the hours before
Local storm report, Jul 28, 6:02 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
602 PM CDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Polk City 41.77N 93.73W
07/28/2024 M0.25 Inch Polk IA Trained Spotter
&&
MPSpecial weather statement, Jul 28, 6:51 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Des Moines IA 651 PM CDT Sun Jul 28 2024 IAZ004>006-015-016-023>025-033>036-044>046-290100- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, and Jefferson 651 PM CDT Sun Jul 28 2024 ...Scattered Storms with Heavy Rains Will Persist over West Central to North Central Iowa this Evening... WHAT..Periods of moderate to heavy rainfall. Some locations may receive two to three inches of rain in less than two hours. Stronger storms may produce wind gusts of 40 to 50 mph. WHERE...Areas north of Highway 30, and west of Highway 69. WHEN...Through at least 9pm IMPACTS...Standing and ponding water on roads and ditches can be expected. Visibilities may also be reduced during periods of heavier rainfall. Gusty winds may bring down small tree branches. PREPAREDNESS AND PRECAUTIONARY ACTIONS... Motorists should be prepared for minor urban flooding and ponding water on roads. Slow down during periods of lower visibilities, and also reduce speed to lower the risk of hydroplaning if you encounter standing water on roads. Small
Local storm report, Jul 28, 7:36 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
736 PM CDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Dmg 4 SSE Madrid 41.83N 93.78W
07/28/2024 Polk IA Trained Spotter
Strong winds. Large tree branch down. Time
estimated by social media time and radar.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:35 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 40 min |
| Jul 28, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 46 min |
| Jul 28, 8:40 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 50 min |
| Jul 28, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 42 min |
| Jul 28, 11:08 PM CDT | Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 5 hr |
| Jul 29, 2:35 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 26 more | 25 hr |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.